North Dakota, 2009

Funnel Cloud in North Dakota, September 11, 2009

September 11, 2009 · NWS FGF · 1 event in 1 county or zone

An upper level low pressure system dropped from central Saskatchewan into western North Dakota during the afternoon of the 11th. A few showers formed during the early afternoon west and north of Fargo and produced several funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An upper level low pressure system dropped from central Saskatchewan into western North Dakota during the afternoon of the 11th. A few showers formed during the early afternoon west and north of Fargo and produced several funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 11, 9:23 AM CST, 4 hours 1 minute earlier.

Area forecast discussion, Sep 11, 9:23 AM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1023 AM CDT FRI SEP 11 2009

.DISCUSSION...
KIND OF A CHALLENGING FORECAST UPDATE TODAY...WITH HUGE CHANGES
IN MANY OF THE FORECAST VARIABLES POSSIBLE OVER VERY SHORT
DISTANCES. AS FAR AS LINGERING RAIN EFFECTS FROM LAST NIGHT...THE
BAND OF HEAVIEST RAIN FELL ACROSS THE KDVL BASIN UP INTO THE FAR
NORTHERN RED RIVER VALLEY. RAIN REPORTS THIS MORNING INDICATE A
GENERAL 1.50 TO JUST A BIT OVER 2 INCHES ACROSS THIS AREA. MOST
OF THIS RAIN HAS NOW SOAKED IN...SO DID LET THE FLASH FLOOD
WARNING FOR PEMBINA COUNTY EXPIRE. LATEST RADAR IMAGERY SHOWS THE
MOST RAIN NOW ALONG AND WEST OF KDVL AND MOVING UP TOWARD THE
KPKD/KBJI AREAS. WILL KEEP THE HIGHEST PCPN CHANCES IN THESE TWO
AREAS AND LOWER THEM ELSEWHERE. CURRENTLY HAVE A DRY SLOT WITH
SUNNY SKIES POISED JUST WEST OF OUR FA. THINK THAT AS SUN WARMS
THINGS UP...THE VERY COLD TEMPS ALOFT SHOULD RESULT IN AN
EXTENSIVE CUMULUS FIELD BY LATE MORNING/AFTERNOON IN THIS AREA.
HOWEVER...ANY DELAYS IN THIS PROCESS WILL RESULT IN BIG
TEMPERATURE IMPLICATIONS. OVERALL THE CLOUDS SHOULD HOLD DOWN
TEMPS IN ALL AREAS TODAY...AND ONLY MADE MINIMAL CHANGES TO
INHERITED HIGH TEMPS. SFC LOW IS RIGHT ALONG THE RED RIVER VALLEY
AND EXPECT THIS TO WEAKEN AND FILL THRU THE DAY TOO...WHICH WILL
RESULT IN WIDE VARIATIONS TO WIND SPEEDS AND DIRECTIONS AS WELL.

&&

.AVIATION...
WILL BE IN THE MONITORING MODE FOR TAFS TODAY DUE TO THE POTENTIAL
FOR HUGE CHANGES IN CLOUDS/WINDS/RAIN. SOME IMPROVING TRENDS
SHOULD BEGIN TONIGHT INTO SAT.

&&

.PREV DISCUSSION... /ISSUED 337 AM CDT FRI SEP 11 2009/

SHORT TERM...CHALLENGE WILL BE PRECIP AMTS AND CHANCES INTO THE
WEEKEND. 00Z MODELS INITIALIZED WITH MINIMAL ERRORS. WILL FOLLOW A
NON-GFS CONSENSUS FOR THIS PACKAGE AS THE GFS RETROGRADES THE
UPPER LOW TOO QUICKLY.

TODAY...AREA OF MODERATE TO HEAVY SHOWERS/T-STORMS NOW ACROSS
MUCH OF EASTERN ND INTO NW MINNESOTA. UPPER LOW WILL CONTINUE TO
DIG INTO THE CENTRAL DAKOTAS TODAY. IN RESPONSE...SFC FRONT WILL
CONTINUE EAST...AND MOST LIKELY STALL SOMEWHERE NEAR THE RED RIVER
VALLEY. A SFC LOW WILL STRENGTHEN AND REMAIN STATIONARY THROUGH
MUCH OF THE DAY ACROSS THE DVL BASIN. GIVEN THIS SCENARIO...EXPECT
CURRENT ACTIVITY TO CONTINUE EASTWARD THROUGH THE EARLY MORNING
HOURS BEFORE STALLING AND WEAKENING. ACTIVITY SHOULD CONTINUE
ACROSS THE NW FA THROUGH MUCH OF THE DAY GIVEN ASSUMED SFC
CONVERGENCE. MODELS ARE SHOWING A DRY SLOT TO WORK ITS WAY INTO
THE VALLEY...BUT LOW CONVECTIVE TEMPS SHOULD MEAN MOSTLY CLOUDY
AND ISOLD PRECIP EVEN HERE. RAINFALL TOTALS WILL BE HIGHEST ACROSS
THE DVL BASIN WITH PRECIP CONTINUING THE LONGEST HERE. BEST GUESS
IS THAT CURRENT TOTALS ARE 1-1.5 INCHES...WITH AN ADDITIONAL 1-2
INCHES POSSIBLE. THIS SHOULD OCCUR OVER A LONG ENOUGH PERIOD TO
PREVENT ANY AREAL FLOODING CONCERNS...BUT WILL MONITOR.

TONIGHT-SUNDAY...AS UPPER LOW PROPAGATES WEST AND AWAY FROM THE
REGION UPPER RIDGING WILL TAKE HOLD. PRECIP CHANCES WILL QUICKLY
DIMINISH INTO SATURDAY. KEPT SLIGHT CHANCE SHOWERS THROUGH
SATURDAY...ALTHOUGH THINK MOST AREAS WILL BE DRY. TEMPS NEAR
NORMAL.

LONG TERM (MON-THUR)...SAME GENERAL THINKING THAT THIS PERIOD
WILL BEGIN DRY UNTIL MIDWEEK WHEN UPPER LOW AGAIN AFFECTS THE
REGION. NO CHANGES NEEDED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON
Hazardous weather outlook, Sep 11, 5:06 AM CST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
606 AM CDT FRI SEP 11 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
606 AM CDT FRI SEP 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE AFTERNOON
HOURS. THIS ACTIVITY WILL BE MORE WIDESPREAD DURING THE MORNING
HOURS...BECOMING ISOLATED TO SCATTERED BY THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

The radar

The Fargo/Grand Forks radar (KMVX), 76 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Cass

When
September 11, 1:24 PM CST
Where
Cass County, 2.34 mi SW of Pinkham
Reported by
Broadcast Media
Coordinates
46.900, -96.920

Many sources around the Fargo area reported funnels on the afternoon of the 11th. All of the funnels were short lived and did not touch down. The most visible funnel was reported just west of the Fargo landfill, along 12th Avenue North.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188666.